Gastrointestinal bleeding following NSAID ingestion in children

    loading  Checking for direct PDF access through Ovid

Abstract

Gastrointestinal (GI) bleeding could result from various conditions in a child, and could be life threatening. Severe GI bleeds are, however, rare and their incidence is relatively unknown. Here, we report on two children who presented with GI bleeding following ingestion of NSAID. Two female children presented to our unit with GI bleeding. One was 6 years old and the other was 2 years old. Both presented with a history of fever and passage of bloody stools. There was a positive history of NSAID ingestion in both patients that was prescribed in the referring hospitals. The older child had a packed cell volume of 19% on presentation, and digital rectal examination indicated melaena. There was no history of vomiting. She received one unit of blood transfusion and was managed nonoperatively with antacids. Her recovery was uneventful. The younger patient presented with an abdominal distension and peritonitis, packed cell volume was 17% on presentation, and was malnourished. Exploratory laparatomy showed two kissing perforations, one measuring about 2 cm in the second part of the duodenum and the other measuring 1 cm in the gallbladder. There were no demonstrable gallstones. She underwent a cholecystectomy and closure of the duodenal perforation. The patient, however, developed a superficial surgical site infection that responded to local wound care. Recovery was otherwise uneventful. A thorough assessment of drug history should be performed to rule out NSAID ingestion in a child with a GI bleed.

Related Topics

    loading  Loading Related Articles